Nebraska, 2024

Damaging Winds in Nebraska, July 19, 2024

July 19, 2024 · NWS CYS · 3 events in 3 counties and zones

Scattered thunderstorms organized into a convective line with strong outflow winds across the southern Nebraska panhandle late in the afternoon and early in the evening on the 19th. Winds up to 70 mph were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered thunderstorms organized into a convective line with strong outflow winds across the southern Nebraska panhandle late in the afternoon and early in the evening on the 19th. Winds up to 70 mph were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 19, 1:30 PM MST, 2 hours 46 minutes earlier. Its key messages:

  • Severe weather is possible today as a cold front moves across the region. Damaging winds and isolated large hail are possible as the cold front moves through. Cooler temperatures for Saturday.
  • Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week.
Area forecast discussion, Jul 19, 1:30 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MDT Fri Jul 19 2024

.KEY MESSAGES...

- Severe weather is possible today as a cold front moves across
  the region. Damaging winds and isolated large hail are
  possible as the cold front moves through. Cooler temperatures
  for Saturday.

- Cooler weather expected this weekend into Monday ahead of a
  gradual warming trend to above average temperatures through
  next week.

&&

.MESOSCALE /THROUGH TONIGHT/...
Issued at 221 PM MDT Fri Jul 19 2024

Widespread thundershowers have popped up across portions of
southeast WY the past 1-2 hrs as we see sufficient daytime heating
ans surface convergence displayed well via satellite and radar.
Northwest flow aloft is providing weak steering flow at H7. Surface
temperatures range from the middle 80s to lower 90s for most of the
eastern tier of our cwa, with slightly cooler temperatures along the
I-80 corridor between the I-80 Summit and Rawlins. As of 20Z,
sub-severe thunderstorm activity remains ahead of the cold
front. SPC Mesoanalysis has low-level and mid-level lapse rates
8-10 degrees C/km. MLCAPE readings as of 20Z are 1000-1500 J/kg
for areas east of the Laramie Range where peak heating has
assisted with making the environment conditionally unstable.
Effective bulk wind shear is meager...20-30 knots from 0-6km.
Short term hi-res model data continues to suggest that we will
see convection through the 2z-3z hour for most of the cwa, and
then it will push further south. Can't rule out an isolated
severe thunderstorm this afternoon to the early evening. The
strongest threat looks to be a marginal potential for strong
wind gusts via straightline winds from thunderstorm outflow. The
cold front should arrive much later this evening, and those
outdoors will see a much cooler weather pattern behind the
FROPA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Issued at 221 PM MDT Fri Jul 19 2024

The models are in pretty good agreement in showing the upper
level ridge building over the area through mid week. This will
essentially strengthen the cap as the week wears on and limit
the convection chances. The precipitable water values are
progged to be closer to 1 inch on Monday over the Nebraska
panhandle while the rest of the CWA will be less than an inch.
NBM probabilities are showing CAPE values 500 j/kg or less over
the Nebraska panhandle. If we can get enough instability over
the the Laramie Range and Pine Ridge, we may be able to spark
some isolated convection with the main threat being gusty winds.
As we head into mid week, the WPC clusters are showing the upper
level ridge dominating the area which will limit any convection
development. Was tempted to lower pops over the higher terrain
during this timeframe, but will hold things off for now and see
how the ridge materializes. We did raise temperatures a bit
towards the end of the week which is when the models are trying
to flatten the ridge a bit which may enhance the downslope flow.
In addition, the flattening of the ridge will also tend to
increase the precipitation chances as we head into next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1139 AM MDT Fri Jul 19 2024

The main concern with this portion of the forecast is the
convection potential this afternoon.

Latest satellite loop was showing lots of cumulus developing
over the Laramie and Snowy Ranges. This area of cumulus is
expected to become organized over this area during the afternoon
and develop into clusters and push southeast. The latest HRRR
is predicting the storms to possibly affect the KCYS, KBFF and
KSNY mainly after 22Z. Would not be surprised to see some
embedded severe storms within these clusters especially as they
head into the Nebraska panhandle. Otherwise, the bulk of the
convection should exit the area by 02z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...BW
LONG TERM...REC
AVIATION...REC
Hazardous weather outlook, Jul 19, 4:33 AM MST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
533 AM MDT Fri Jul 19 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
201145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
533 AM MDT Fri Jul 19 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe weather is possible Friday as a cold front moves across the
region. Damaging winds and isolated large hail are possible as the
cold front moves through. Cooler temperatures for Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Cooler weather expected this weekend into Monday ahead of a gradual
warming trend to above average temperatures through next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>116-201145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
533 AM MDT Fri Jul 19 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms possible this afternoon and
evening. Cooler temperatures expected tomorrow.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Cooler weather expected this weekend into Monday ahead of a gradual
warming trend to above average temperatures through next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 19, 1:41 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
241 PM MDT Fri Jul 19 2024

WYZ109-110-113-114-192130-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
241 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARBON COUNTY THROUGH
330 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sinclair, or 9 miles east of Rawlins, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sinclair, Dugway Campground, and Fort Steele Historic Site.

This includes Interstate 80 in Wyoming between mile markers 219 and
250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4170 10719 4192 10705 4176 10654 4151 10671
TIME...MOT...LOC 2040Z 291DEG 28KT 4176 10705

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Cox
Special weather statement, Jul 19, 1:52 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
252 PM MDT Fri Jul 19 2024

WYZ117-118-192100-
Central Laramie County WY-South Laramie Range Foothills WY-
252 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 300 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Natural Fort, or 10 miles south of Cheyenne, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cowboy Ranch South.

This includes Interstate 25 in Wyoming between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10497 4107 10493 4104 10478 4100 10468
TIME...MOT...LOC 2052Z 291DEG 28KT 4100 10487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Cox
Special weather statement, Jul 19, 2:06 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Fri Jul 19 2024

WYZ103-106-192145-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
306 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY COUNTY
THROUGH 345 PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm over
Garrett, or 32 miles west of Wheatland, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flying X Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 10569 4208 10548 4189 10531 4179 10558
TIME...MOT...LOC 2106Z 336DEG 13KT 4207 10560

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Cox
Special weather statement, Jul 19, 2:27 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Fri Jul 19 2024

WYZ105-110-113>115-192215-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
327 PM MDT Fri Jul 19 2024

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN CARBON AND WEST CENTRAL
ALBANY COUNTIES THROUGH 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a cluster of gusty showers
and isolated thunderstorms along a line extending from 8 miles west
of Medicine Bow to 7 miles south of Shively Field. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightweight and high profile vehicles
         will also be affected.

Locations impacted include...
Medicine Bow, Rock River, Brooklyn Lake Campground, McFadden,
Rambler, Corral Creek Campground, Pickaroon Campground, Nash Fork
Campground, Ryan Park Campground, Arlington, French Creek Campground,
Bennett Creek Campground, Pike Pole Campground, Savage Run
Wilderness, Ryan Park, Turpin Reservoir, Brooklyn Lake, Sugar Loaf
Campground, Libby Creek Campground, and Bow River Campground.

This includes Interstate 80 in Wyoming between mile markers 261 and
286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 10575 4106 10641 4123 10680 4189 10620
TIME...MOT...LOC 2125Z 299DEG 30KT 4189 10637 4135 10686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Cox
Special weather statement, Jul 19, 3:21 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Fri Jul 19 2024

WYZ106-115>117-192300-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
421 PM MDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES THROUGH 500 PM
MDT...

At 420 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Baldy Peak, or 20 miles north of Laramie, moving
south at 20 mph. Another strong thunderstorm was just west of
Federal and also moving south.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Federal, Rogers Canyon, North Crow Campground, Horse Creek, Baldy
Peak, and Yellow Pine Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10559 4168 10529 4128 10501 4116 10539
TIME...MOT...LOC 2220Z 340DEG 19KT 4158 10544

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Cox
Special weather statement, Jul 19, 4:00 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Fri Jul 19 2024

NEZ003-192330-
Box Butte NE-
500 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BOX BUTTE COUNTY THROUGH
530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Campground, or 25 miles northwest of Alliance, moving south
at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hemingford, Box Butte County Fairgrounds, and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4243 10330 4243 10300 4220 10288 4210 10322
TIME...MOT...LOC 2300Z 343DEG 28KT 4239 10317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Cox

The radar

The Cheyenne radar (KCYS), 188 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Butte

When
July 19, 4:16 PM MST
Where
Box Butte County, 3.49 mi S of Nonpareil
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
42.320, -103.170

Received social media report estimating 70 mph wind gusts with up to nickel size hail covering the ground.

Thunderstorm Wind, Morrill

When
July 19, 5:36 PM MST
Where
Morrill County, 6.04 mi NE of Alden
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.630, -102.970

UPR mesonet station along US Highway 26 reported wind gust 7 miles west-northwest of Broadwater.

Thunderstorm Wind, Cheyenne

When
July 19, 6:15 PM MST
Where
Cheyenne County, 7.78 mi E of Gurley
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.320, -102.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193061, 1193062, 1193063.